Tax avoidance in family firms: Evidence from large private firms
Jost Kovermann and
Martin Wendt
Journal of Contemporary Accounting and Economics, 2019, vol. 15, issue 2, 145-157
Abstract:
Ownership structure plays an important role in firms’ decisions on tax avoidance. Recently, the effect of family ownership on corporate tax avoidance has become an issue of increasing interest among scholars from both the fields of family business research and tax research; however, empirical findings have so far remained ambiguous. Based on a unique sample of 678 large private firms from Germany, we show that for unlisted large firms (i) family firms avoid more tax than non-family firms, (ii) tax avoidance increases with the percentage of family ownership, and (iii) tax avoidance is a function of the number of shareholders. We interpret our results as evidence that benefits from avoiding taxes outweigh the non-tax costs in the case of large private family firms in Germany. Furthermore, as the number of family shareholders increases, family firms satisfy increasing demand for dividends by avoiding taxes.
Keywords: Family firms; Tax avoidance; Tax management; Private firms (search for similar items in EconPapers)
JEL-codes: G32 G35 H26 M40 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (5)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1815566919300736
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:jocaae:v:15:y:2019:i:2:p:145-157
DOI: 10.1016/j.jcae.2019.04.003
Access Statistics for this article
Journal of Contemporary Accounting and Economics is currently edited by Agnes C.S. Cheng, P. Clarkson, F.A. Gul, Zoltan Matolcsy, Dan Simunic and Ben Srinidhi
More articles in Journal of Contemporary Accounting and Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().